Quenched Limits and Fluctuations of the Empirical Measure for Plane Rotators in Random Media.

Eric Luçon (Université Paris 6)


The Kuramoto model has been introduced to describe synchronization phenomena observed in groups of cells, individuals, circuits, etc. The model consists of $N$ interacting oscillators on the one dimensional sphere $S^1$, driven by independent Brownian Motions with constant drift chosen at random. This quenched disorder is chosen independently for each oscillator according to the same law $\mu$. The behaviour of the system for large $N$ can be understood via its empirical measure: we prove here the convergence as $N\to\infty$ of the quenched empirical measure to the unique solution of coupled McKean-Vlasov equations, under weak assumptions on the disorder $\mu$ and general hypotheses on the interaction. The main purpose of this work is to address the issue of quenched fluctuations around this limit, motivated by the dynamical properties of the disordered system for large but fixed $N$: hence, the main result of this paper is a quenched Central Limit Theorem for the empirical measure. Whereas we observe a self-averaging for the law of large numbers, this no longer holds for the corresponding central limit theorem: the trajectories of the fluctuations process are sample-dependent.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 792-829

Publication Date: April 18, 2011

DOI: 10.1214/EJP.v16-874


  1. J. A. Acebron, L. L. Bonilla, C. J. Perez Vicente, F. Ritort, and  R. Spigler. The Kuramoto model: A simple paradigm for synchronization phenomena. Rev. Mod. Phys. 77 (2005), 137--185.
  2. N. J. Balmforth and R. Sassi. A shocking display of synchrony. Physica D: Nonlinear Phenomena, 143 (2000), 21 -- 55. Math. Review MR1783383 (2001g:82007)
  3. L. Bertini, G. Giacomin, and K. Pakdaman. Dynamical aspects of mean field plane rotators and the Kuramoto model. J. Statist. Phys. 138 (2010), 270--290. Math. Review MR2594897
  4. P. Billingsley. Probability and measure. Wiley Series in Probability and Mathematical Statistics, New York, third edition, (1995). Math. Review MR1324786 (95k:60001)
  5. P. Billingsley. Convergence of probability measures. Wiley Series in Probability and Statistics: Probability and Statistics. New York, second edition, (1999). Math. Review  MR1700749 (2000e:60008)
  6. E. Bolthausen. Laplace approximations for sums of independent random vectors. Probab. Theory Relat. Fields, 72 (1986), 305--318. Math. Review MR0836280 (88b:60075)
  7. A. Budhiraja, P. Dupuis, and F. Markus. Large deviation properties of weakly interacting processes via weak convergence methods. http://arxiv.org/pdf/1009.603. Math. Review number not available.
  8. F. Collet, P. Dai Pra, and E. Sartori. A simple mean field model for social interactions: dynamics, fluctuations, criticality. J. Stat. Phys. 139 (2010), 820--858. Math. Review MR2639892
  9. P. Dai Pra and F. den Hollander. McKean-Vlasov limit for interacting random processes in random media. J. Statist. Phys. 84 (1996), 735--772. Math. Review MR1400186 (97f:60208)
  10. D. A. Dawson. Critical dynamics and fluctuations for a mean-field model of cooperative behavior. J. Statist. Phys. 31 (1983), 29--85. Math. Review MR0711469 (85b:82019)
  11. F. den Hollander. Large deviations, vol. 14 of Fields Institute Monographs. American Mathematical Society, Providence, RI, (2000). Math. Review MR1739680 (2001f:60028)
  12. B. Fernandez and S. MÈlÈard. A Hilbertian approach for fluctuations on the McKean-Vlasov model. Stochastic Process. Appl. 71 (1997), 33--53. Math. Review MR1480638 (99b:60127)
  13. J. G?rtner. On the McKean-Vlasov limit for interacting diffusions. Math. Nachr. 137 (1988), 197--248. Math. Review MR0968996 (90a:60184)
  14. I. M. Gelfand and N. Y. Vilenkin. Generalized functions. Vol. 4. Academic Press, New York, 1964 [1977]. Math. Review MR0435834 (55 #8786d)
  15. M. Hitsuda and I. Mitoma. Tightness problem and stochastic evolution equation arising from fluctuation phenomena for interacting diffusions. J. Multivariate Anal. 19 (1986), 311--328. Math. Review MR0853061 (88h:60118)
  16. B. Jourdain and S. MÈlÈard. Propagation of chaos and fluctuations for a moderate model with smooth initial data. Ann. Inst. H. PoincarÈ Probab. Statist., 34 (1998), 727--766. Math. Review MR1653393 (2000b:60152)
  17. Y. Kuramoto. Chemical oscillations, waves, and turbulence. Vol. 19 of Springer Series in Synergetics. Springer-Verlag, Berlin, (1984). Math. Review MR0762432 (87e:92054)
  18. F. Malrieu. Convergence to equilibrium for granular media equations and their Euler schemes. Ann. Appl. Probab. 13 (2003), 540--560. Math. Review MR1970276 (2004d:60251)
  19. I. Mitoma. Tightness of probabilities on (C([0, 1]; S')) and (D([0, 1]; S')). The Annals of Probability 11 (1983), 989--999. Math. Review MR0714961 (85f:60008)
  20. K. Oelschl?ger. A martingale approach to the law of large numbers for weakly interacting stochastic processes. Ann. Probab. 12 (1984), 458--479. Math. Review MR0735849 (85j:60191)
  21. S. Roelly-Coppoletta. A criterion of convergence of measure-valued processes: application to measure branching processes. Stochastics 17 (1986), 43--65. Math. Review MR0878553 (88i:60132)
  22. H. Sakaguchi. Cooperative phenomena in coupled oscillator systems under external fields. Progr. Theoret. Phys. 79 (1988), 39--46. Math. Review MR0937229 (89b:82148)
  23. T. Shiga and H. Tanaka. Central limit theorem for a system of Markovian particles with mean field interactions. Z. Wahrsch. Verw. Gebiete 69 (1985), 439--459. Math. Review MR0787607 (88a:60056)
  24. S.H. Strogatz and R.E. Mirollo. Stability of incoherence in a population of coupled oscillators. J. Statist. Phys. 63 (1991), 613--635. Math. Review MR1115806 (92h:34077)
  25. A.-S. Sznitman. Nonlinear reflecting diffusion process, and the propagation of chaos and fluctuations associated. J. Funct. Anal. 56 (1984), 311--336. Math. Review MR0743844 (86b:60167)
  26. A.-S. Sznitman. Topics in propagation of chaos. Ecole d'EtÈ de ProbabilitÈs de Saint-Flour XIX---1989, vol. 1464 of Lecture Notes in Math. Springer, Berlin, (1991), 165--251. Math. Review MR1108185 (93b:60179)

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.